Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 30, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 18, 2020, 2:38 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2020, 2:38 PM MDT (20:38 UTC)
- Expired
- Jul 18, 2020, 5:29 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3065 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WGUS55 KPUB 182038
FFWPUB
COC055-182345-
/O.NEW.KPUB.FF.W.0030.200718T2038Z-200718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
238 PM MDT Sat Jul 18 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
* Until 545 PM MDT.
* At 237 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around three tenths inch of rain
has already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.
Excessive rainfall over the burn scar will result in debris flow
moving through the South Oak Creek, North Abeyta Creek and Dog
Springs Arroyo. The debris flow can consist of rock, mud, vegetation
and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3772 10502 3758 10497 3755 10504 3755 10510
3763 10518 3769 10521
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR
$$
Heavener2 follow-up statements
795
WGUS75 KPUB 182140
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
340 PM MDT Sat Jul 18 2020
COC055-182345-
/O.CON.KPUB.FF.W.0030.000000T0000Z-200718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
340 PM MDT Sat Jul 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL HUERFANO COUNTY...
At 338 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Around one half inch of rain has already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Excessive rainfall over the burn scar will result in debris flow
moving through the North Abeyta Creek and Dog Springs Arroyo
drainages. The debris flow can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.
Additional rainfall amounts of 0.5 inches are possible in the warned
area as more activity moves through Paradise Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3772 10502 3758 10497 3755 10504 3755 10510
3763 10518 3769 10521
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.30-0.50 INCHES IN 1 HOUR
$$
Heavener065
WGUS75 KPUB 182329
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
529 PM MDT Sat Jul 18 2020
COC055-182339-
/O.CAN.KPUB.FF.W.0030.000000T0000Z-200718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
529 PM MDT Sat Jul 18 2020
...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3772 10502 3758 10497 3755 10504 3755 10510
3763 10518 3769 10521
$$
HeavenerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:34 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 11:34 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1134 AM MDT Sat Jul 18 2020 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Sat Jul 18 2020 Upper level high pressure remains in place over the srn U.S. today and tonight, while short wave trough slides eastward along the US/Canadian border through the period. At the mesoscale level, weak upper level convective vort was drifting through srn CO this morning, while subtle sw-ne oriented surface trough was found across the southeast plains. For today, convective set-up looks fairly similar to yesterday, with mountains favored once again early in the day, before weakening storms drift across interior valleys and the plains from mid afternoon into the evening. Models suggest swrn mtns and srn Sangres are most favored for storms, as upper level energy lingering near the NM border boosts upward motion slightly. Could also see sfc trough on the plains light up with convection late day, especially along and south of a KLAA to KTAD line. SPC SWODY1 has marginal risk for a severe storm back into sern CO today, which looks a little ambitious given weak shear and modest CAPE, though an isolated wind gust to around 60 mph may be possible given rather deep inverted-v sounding profiles. Max temps should end up within a degf or two of Friday's numbers, and lower Arkansas Valley readings will rise to near/slightly above 100f once again. Tonight, convection slowly dies off through the evening, lingering longest near the NM border and across the far sern plains. Surface cold front will drop south through the plains overnight, with n-ne winds and increasing dewpoints behind the boundary early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 420 AM MDT Sat Jul 18 2020 Sunday-Sunday night...Weak westerly flow aloft across the region today will become more north to northwest through the day Sunday, as the large area of high pressure aloft, from the Southern High Plains through the Central Rockies and into the Desert Southwest, is progged to be shunted slightly to the southeast through the day Sunday, as eastern Pacific energy translating across the Intermountain West continues into the Upper Midwest on Sunday. This passing wave sends a weak front across eastern Colorado through the day Sunday, though there still remain differences on the amount of low level moisture return across southeast Colorado. The latest NAM remains the most aggressive with dew pts in the mid to upper 50s banked up across the eastern slopes Sunday afternoon, where as the GFS, EC and other higher res models keep the best low level moisture across the far southeast plains. Latest models do indicate some drier air starting to filter into western Colorado through the day Sunday, with PWATs progged between 1/2 to over 1 inch from west to east across the state. At any rate, there will be enough moisture to support scattered to numerous showers and storms over and near the higher terrain Sunday afternoon, with some storms pushing east across the far southeast plains through the later afternoon and evening hours. With the weak flow aloft, storms will be slow moving, with locally heavy rain and the potential for flash flooding, especially for area burn scars, and will continue to monitor later models for a possible flash flood watch on Sunday. The latest SPC Day 2 Outlook also indicates the southeast plains in a marginal risk, with mixed layer capes of 1000-2000 j/kg and just enough shear to support a few isolated strong to severe storms across the plains, with gusty outflow winds and large hail the main risks. With cooler air behind the front and more expected convection, temperatures to cool slightly on Sunday with highs in the mid 80s to mid 90s across the plains, and in the 60s to low 80s across the higher terrain. Monday-Friday...Weak westerly flow aloft progged to continue into early next week before becoming more south to southwest by mid to late next week, as a broad upper trough developing across the West Coast pushes the upper high south and east of the Rockies. This will open the door to more subtropical moisture to filter into western and central Colorado for later next week. Until then, there looks to be enough residual and recycled moisture to support daily chances of showers and storms through the period, with the best chances of wetting rains over and near the higher terrain. With the weak steering flow aloft, locally heavy rainfall and the potential for flash flooding will remain the main risks with storms through next week. Temperatures through the end of the work week look to be at to slightly above summer norms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1128 AM MDT Sat Jul 18 2020 Vicinity thunderstorms are expected over KALS, KCOS, and KPUB this afternoon. Flight categories may lower to MVFR and IFR if a storm develops overhead. After the storms dissipate, VFR conditions are expected for the rest of the forecast period. KCOS and KPUB will have a cold front pass overhead a little after midnight, gusty northerly winds are expected. Lower clouds are also expected to form, but not until the early morning. CIGS won't be low enough to lower the flight categories for either site. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MW AVIATION...SKELLY
Hazardous weather outlook, Jul 18, 11:36 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Sat Jul 18 2020 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Sat Jul 18 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected to develop over the mountains around midday, then spread across interior valleys and the eastern plains from mid-afternoon into the evening. Brief heavy rainfall, frequent lightning, small hail and wind gusts to 50 mph will be possible with any stronger storms. Across the southeast plains, south of an Eads to Trinidad line, one or two severe storms may be possible this afternoon, with winds gusting over 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be daily chances of afternoon and evening thunderstorms across south central and southeast Colorado Sunday through Friday. The best coverage of storms will be over and near the higher terrain in the afternoons, with some storms spreading south and east across the far southeast plains through the late afternoon and evening hours. With generally weak steering flow aloft, storms will be slow moving and capable of producing locally heavy rainfall. This will lead to the potential for flash flooding, especially for area burn scars. Other storm risks will be frequent cloud to ground lightning, hail and wind gusts to around 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and far southeast plains this afternoon and evening. SKELLY/SKELLY
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:06 PM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 30 hr |
| Jul 18, 3:36 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 118 min |
| Jul 18, 4:27 PM MDT | Special Weather Statement | PUB | Alamosa | 48 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.